Alert archive / California / Gale Warnings in 2008

Gale Warning 43, NWS Eureka, CA

December 27, 2008

NWS Eureka, CA issued this gale warning at Dec 27, 2008, 2:47 AM PST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 27, 2008, 2:47 AM PST (10:47 UTC)
Expired
Dec 27, 2008, 10:00 AM PST
In force
7 hr
Issued by
NWS Eureka, CA

The text

As transmitted, in the capitals the NWS used until 2016.

393 
WHUS76 KEKA 271047
MWWEKA

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
247 AM PST SAT DEC 27 2008

PZZ470-271900-
/O.UPG.KEKA.SI.Y.0084.000000T0000Z-081229T1100Z/
/O.NEW.KEKA.GL.W.0043.081227T1047Z-081227T1800Z/
/O.CON.KEKA.SW.Y.0081.000000T0000Z-081231T2300Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
247 AM PST SAT DEC 27 2008

...GALE WARNING IN EFFECT UNTIL 10 AM PST THIS MORNING...
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT
UNTIL 3 PM PST WEDNESDAY...

SOUTH WINDS WILL CONTINUE TO INCREASE EARLY THIS MORNING AS A
FRONTAL SYSTEM APPROACHES THE REGION. WINDS OF 20 TO 30 KNOTS WITH
GUSTS TO 35 KNOTS ARE EXPECTED THROUGH THIS MORNING BEFORE
DIMINISHING TO 20 TO 25 KNOTS THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

-271830-

229 AM PST SAT DEC 27 2008

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS IN EFFECT UNTIL 3 PM
PST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN EUREKA HAS ISSUED A SMALL CRAFT
ADVISORY FOR HAZARDOUS SEAS...WHICH IS IN EFFECT UNTIL 3 PM PST
WEDNESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK
MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$

PZZ450-271900-
/O.CON.KEKA.SI.Y.0084.000000T0000Z-081229T1100Z/
/O.CON.KEKA.SW.Y.0081.000000T0000Z-081231T2300Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
247 AM PST SAT DEC 27 2008

...SMALL CRAFT ADVISORY FOR WINDS REMAINS IN EFFECT UNTIL 3 AM
PST MONDAY...
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT
UNTIL 3 PM PST WEDNESDAY...

A SMALL CRAFT ADVISORY FOR WINDS REMAINS IN EFFECT UNTIL 3 AM PST
MONDAY. A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN
EFFECT UNTIL 3 PM PST WEDNESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK
MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

A SMALL CRAFT ADVISORY FOR WIND MEANS THAT WIND SPEEDS OF 21 TO
33 KNOTS ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

PZZ455-475-271900-
/O.CON.KEKA.SW.Y.0081.000000T0000Z-081231T2300Z/
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
247 AM PST SAT DEC 27 2008

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT
UNTIL 3 PM PST WEDNESDAY...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT UNTIL
3 PM PST WEDNESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK
MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$
1 follow-up statement
203 
WHUS76 KEKA 271058 CCA
MWWEKA

URGENT - MARINE WEATHER MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE EUREKA CA
257 AM PST SAT DEC 27 2008

PZZ470-271915-
/O.UPG.KEKA.SI.Y.0084.000000T0000Z-081229T1100Z/
/O.COR.KEKA.GL.W.0043.081227T1057Z-081227T1800Z/
/O.COR.KEKA.SW.Y.0081.000000T0000Z-081231T2300Z/
PT ST GEORGE TO CAPE MENDOCINO 10 TO 60 NM-
257 AM PST SAT DEC 27 2008

...GALE WARNING IN EFFECT UNTIL 10 AM PST THIS MORNING...
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT
UNTIL 3 PM PST WEDNESDAY...

SOUTH WINDS WILL CONTINUE TO INCREASE EARLY THIS MORNING AS A
FRONTAL SYSTEM APPROACHES THE REGION. WINDS OF 20 TO 30 KNOTS WITH
GUSTS TO 35 KNOTS ARE EXPECTED THROUGH THIS MORNING BEFORE
DIMINISHING TO 20 TO 25 KNOTS THIS AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK
MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$

PZZ450-271915-
/O.CON.KEKA.SI.Y.0084.000000T0000Z-081229T1100Z/
/O.CON.KEKA.SW.Y.0081.000000T0000Z-081231T2300Z/
PT ST GEORGE TO CAPE MENDOCINO OUT 10 NM-
257 AM PST SAT DEC 27 2008

...SMALL CRAFT ADVISORY FOR WINDS REMAINS IN EFFECT UNTIL 3 AM
PST MONDAY...
...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT
UNTIL 3 PM PST WEDNESDAY...

A SMALL CRAFT ADVISORY FOR WINDS REMAINS IN EFFECT UNTIL 3 AM PST
MONDAY. A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN
EFFECT UNTIL 3 PM PST WEDNESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK
MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

A SMALL CRAFT ADVISORY FOR WIND MEANS THAT WIND SPEEDS OF 21 TO
33 KNOTS ARE EXPECTED. INEXPERIENCED MARINERS...ESPECIALLY THOSE
OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$

PZZ455-475-271915-
/O.CON.KEKA.SW.Y.0081.000000T0000Z-081231T2300Z/
CAPE MENDOCINO TO PT ARENA OUT 10 NM-
CAPE MENDOCINO TO PT ARENA 10 TO 60 NM-
257 AM PST SAT DEC 27 2008

...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT
UNTIL 3 PM PST WEDNESDAY...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS REMAINS IN EFFECT UNTIL
3 PM PST WEDNESDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS MEANS THAT WAVES ARE
EXPECTED TO BE HAZARDOUS TO SMALL CRAFT. MARINERS SHOULD AVOID
SHOALING AREAS. LONG PERIOD SWELL CAN SHARPEN INTO LARGE BREAKING
WAVES IN SHOALING AREAS. IT IS NOT UNUSUAL FOR WAVES TO BREAK
MUCH FARTHER FROM SHOALING AREAS THAN IS NORMALLY EXPERIENCED.
REMEMBER...BREAKING WAVES CAN EASILY CAPSIZE EVEN LARGER VESSELS.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this gale warning went out at Dec 26, 5:35 PM PST, 9 hours 12 minutes earlier.

Area forecast discussion, Dec 26, 5:35 PM PST, 9 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EUREKA CA
535 PM PST FRI DEC 26 2008

.SYNOPSIS...A STORM SYSTEM MOVING IN FROM THE CENTRAL PACIFIC WILL
BRING ADDITIONAL RAIN AND SNOW TO NORTHWEST CALIFORNIA TONIGHT
THROUGH THE WEEKEND. SNOW LEVELS WILL BE HIGHER THAN IN THE RECENT
STORMS...RISING FROM 3000 FT TONIGHT TO NEAR 6000 FT BY SUNDAY.
PRECIPITATION WILL INCREASE THROUGH SATURDAY...BECOMING HEAVY IN
MANY LOCATIONS ON SUNDAY. FLOODING ISSUES ARE POSSIBLE OVER THE
WEEKEND AS THIS SYSTEM DELIVERS RAINFALL RANGING FROM 2 INCHES OVER
SOUTHERN MENDOCINO COUNTY TO 6 INCHES OR MORE OVER DEL NORTE COUNTY.

&&

.SHORT TERM...TONIGHT THROUGH MONDAY...AS THE NEXT STORM SYSTEM TO
AFFECT THE REGION APPROACHES THE COASTLINE...OVER-RUNNING
PRECIPITATION HAS DEVELOPED OVER THE NORTHERN PORTIONS OF THE CWA.
LIGHT RAIN HAS BEEN REPORTED FOR THE LAST HOUR OR SO AT CEC AND
ACV...AND IS EXPECTED TO SPREAD SOUTH AND INLAND THROUGH TONIGHT.
MOSTLY LIGHT PRECIP IS EXPECTED TONIGHT IN MOIST WARM ADVECTION...AS
THE SHORT WAVE RIDGE ALOFT MOVES INLAND FROM THE COAST. THE MAIN
SNOW ISSUES TONIGHT WILL BE OVER TRINITY COUNTY...MAINLY OVER THE
WESTERN PASSES NEAR 3000 FT...DOWN TO 2500 FT OR LOWER EAST OF BIG
BAR. ACCUMULATIONS SHOULD BE RELATIVELY LIGHT...CAPPED AT 3 INCHES
WITH THE MOST COMING INTO THE WESTERN HALF OF THE ZONE. SNOW LEVELS
WILL RISE SLOWLY ON SATURDAY...SO THAT HEAVIER SNOWFALL BECOMES AN
ISSUE ABOVE THE 4000 FOOT LEVEL...WITH 5-8 INCHES POSSIBLE BELOW
5500 FT BY SUNDAY MORNING. UP TO A FOOT OR MORE OF NEW SNOW IS
LIKELY AT THE HIGHER ELEVATIONS. A SNOW ADVISORY HAS BEEN ISSUED FOR
ACCUMULATIONS BETWEEN 4000 TO 5500 FT THROUGH SUNDAY MORNING.

MORE SIGNIFICANT FORECAST ISSUE FOR THE WEEKEND IS THE POTENTIAL FOR
HEAVY RAIN RATE ACROSS DEL NORTE AND NORTHERN HUMBOLDT COUNTIES. A
NEARLY STATIONARY FRONTAL BOUNDARY IS FORECAST TO DEVELOP...ALLOWING
MOIST AIR TO KEEP STREAMING INTO THE REGION THROUGH SUNDAY
AFTERNOON. MODERATE RAIN RATES SATURDAY ARE FORECAST TO BECOME QUITE
HEAVY OVERNIGHT SATURDAY INTO SUNDAY. CNRFC FORECASTS 6 INCHES OR
MORE FOR THE SMITH AND LOWER KLAMATH BASINS. AREAL FLOODING IS
CERTAIN IF THIS VERIFIES AND THE SMITH RIVER IS LIKELY TO RISE ABOVE
MONITOR STAGE...AND MAY EXPERIENCE RAPID RISES TO FLOOD STAGE LATE
IN THE EVENT. THE INTENSE RAIN RATES WILL BE EXACERBATED BY SNOWMELT
FROM HIGHER ELEVATIONS. FURTHER SOUTH NO MAIN STEM ISSUES ARE
ANTICIPATED BUT SMALL STREAMS ARE LIKELY TO EXPERIENCE FLOODING
ISSUES...ESPECIALLY NEAR THE COAST OF HUMBOLDT AND MENDOCINO
COUNTIES. IN ADDITION...MANY AREAS OF DEL NORTE AND HUMBOLDT WILL
HAVE PONDING WATER IN LOW LYING AREAS. SEE SFOESFEKA FOR MORE
DETAILS. CMC

.LONG TERM...MONDAY NIGHT THROUGH FRIDAY...WET WEATHER WILL CONTINUE
THROUGH THE EXTENDED RANGE AS A GENERALLY ZONAL FLOW CONTINUES
THROUGH FRIDAY.  SHOWERS WILL BE WINDING DOWN ON TUESDAY AS A FRONT
PUSHES EAST OF THE REGION.  THE NEXT SYSTEM LOOKS TO BRING RAIN TO
THE FORECAST AREA NEW YEAR'S EVE WITH SHOWERS LINGERING INTO THE
FIRST DAY OF THE NEW YEAR.  GFS/DGEX/ECMWF MODELS ARE ALL SHOWING A
DECENT FRONT ARRIVING AT THE NORTH COAST NEXT FRIDAY.  A SURFACE LOW
MOVING INTO THE BRITISH COLUMBIA COAST COULD BRING INCREASED SOUTH
WINDS AHEAD OF THE FRONT AS WELL. KL

&&

.AVIATION...VFR CONDITIONS CONTINUE ACROSS NORTHWEST CALIFORNIA AT
LATE AFTERNOON. A WARM FRONT APPROACHING FROM THE WEST WILL BRING
LIGHT RAIN BACK TO COASTAL AIRFIELDS NORTH OF CAPE MENDOCINO
OVERNIGHT. CEILINGS WILL DROP BACK INTO THE MVFR RANGE AS RAIN
SATURATES THE BOUNDARY LAYER. SOUTHERLY WINDS WILL ALSO INCREASE
THROUGH THE NIGHT...WITH GUSTS TO 25 OR 30 KT AT KCEC LATE. BURGER

&&

.MARINE...SEA HEIGHTS HAVE FINALLY DROPPED BELOW WARNING CRITERIA
BUT WILL REMAIN WELL INTO ADVISORY CRITERIA FOR THE FORESEEABLE
FUTURE. SOUTHEAST TO SOUTH WINDS WILL INCREASE TONIGHT PARTICULARLY
ACROSS THE NORTHERN WATERS. MODEL SOLUTIONS IN THIS RESPECT ARE NOT
GOOD...WITH A VARIETY OF DIFFERENT OUTCOMES...BUT IT DOES NOT APPEAR
TO BE A WIDESPREAD GALE EVENT. STILL...SOME GALE FORCE GUSTS ARE
POSSIBLE VERY LATE TONIGHT AND EARLY SATURDAY TOWARDS BUOY 27 AND PT
ST GEORGE. CESSATION OF WINDS IS ALSO PROBLEMATIC...AS THE SURFACE
PRESSURE PATTERN SUPPORTS SOMEWHAT STRONGER WINDS AND OF LONGER
DURATION THAN GRIDDED DATA. THE FORECASTED WINDS WERE ADJUSTED
UPWARD THROUGH SUNDAY NIGHT ACCORDINGLY. BURGER

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
SCA FOR HAZARDOUS SEAS ALL WATERS THROUGH WEDNESDAY AFTERNOON.
SCA FOR WINDS TONIGHT THROUGH LATE SUNDAY NIGHT FOR PT ST GEORGE TO
CAPE MENDOCINO OUT 60 NM.
WINTER WEATHER ADVISORY FOR SNOWFALL ABOVE 4000 FEET SATURDAY
THROUGH SUNDAY FOR THE UPPER TRINITY RIVER.

&&

VISIT US AT HTTP://WWW.WEATHER.GOV/EUREKA
Hazardous weather outlook, Dec 26, 6:19 PM PST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE EUREKA CA
619 PM PST FRI DEC 26 2008

CAZ001>003-076-271400-
REDWOOD COAST-MENDOCINO COAST-NORTH COAST INTERIOR-
MENDOCINO INTERIOR-
619 PM PST FRI DEC 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STORM SYSTEM WILL BRING MODERATE RAIN ON SATURDAY AND HEAVIER
RAIN ON SUNDAY...BRINGING RISING WATER LEVELS ON AREA CREEKS AND
STREAMS. SEE AWIPS PRODUCT /SFOESFEKA/ OR WMO PRODUCT /FGUS76
KEKA/ FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE OFFICE IN EUREKA.

CAZ004-271400-
UPPER TRINITY RIVER-
619 PM PST FRI DEC 26 2008

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 AM SATURDAY TO 10 AM
PST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
CALIFORNIA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STORM SYSTEM WILL BRING SNOW TO THE REGION SATURDAY THROUGH
SUNDAY...AND A WINTER WEATHER ADVISORY IS IN EFFECT FOR THIS
PERIOD. SEE AWIPS PRODUCT /SFOWSWEKA/ OR WMO PRODUCT /WWUS46 KEKA/
FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE OFFICE IN EUREKA.

Nearby

Gale Warnings in California, 2008Every gale warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.